Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 351, NWS Tallahassee, FL

July 30, 2012Holmes County, Walton County, Florida; Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 30, 2012, 6:55 PM CDT for Holmes County, Walton County, Florida; Geneva County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2012, 6:55 PM CDT (23:55 UTC)
Expired
Jul 30, 2012, 7:45 PM CDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Geneva County, AL, Holmes County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 58 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3159 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WUUS52 KTAE 302355
SVRTAE
ALC061-FLC059-131-310045-
/O.NEW.KTAE.SV.W.0351.120730T2355Z-120731T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
655 PM CDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTHERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  WESTERN GENEVA COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 745 PM CDT

* AT 653 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF SAMSON...OR NEAR HACODA...AND MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  SOMERSET...VAUGHANVILLE...SWEETGUM HEAD...ROYALS                   
  CROSSROADS...NEW   HOPE...NATURAL BRIDGE...GASKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3100 8629 3100 8619 3119 8620 3119 8613
      3118 8612 3119 8612 3119 8579 3077 8585
      3078 8637
TIME...MOT...LOC 2355Z 008DEG 14KT 3106 8614

$$

42-DVD
1 follow-up statement
888 
WWUS52 KTAE 310027
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
827 PM EDT MON JUL 30 2012

ALC061-310037-
/O.CAN.KTAE.SV.W.0351.000000T0000Z-120731T0045Z/
GENEVA AL-
727 PM CDT MON JUL 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GENEVA COUNTY IS
CANCELLED...

LAT...LON 3100 8629 3099 8582 3077 8585 3078 8637
TIME...MOT...LOC 0027Z 008DEG 14KT 3094 8616

$$

FLC059-131-310045-
/O.CON.KTAE.SV.W.0351.000000T0000Z-120731T0045Z/
HOLMES FL-WALTON FL-
727 PM CDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN WALTON AND WESTERN HOLMES COUNTIES...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GASKIN...MOVING SOUTH
AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEONIA...BAKER SETTLEMENT...CANEY CREEK...HUDSON...ARRANT
SETTLEMENT...PROSPERITY...GORDON...GRITNEY...GLENDALE...WESTVILLE...
UNION...SAND HILL...PLEASANT HILL...PINEY GROVE...NEW HARMONY...
LIBERTY...HICKORY HILL...FOX HILL...CLUSTER SPRINGS...CERROGORDO AND
CENTER RIDGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3100 8629 3099 8582 3077 8585 3078 8637
TIME...MOT...LOC 0027Z 008DEG 14KT 3094 8616

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:10 AM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, Jul 30, 10:10 AM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1110 AM EDT Mon Jul 30 2012

...Isolated strong to severe thunderstorms possible today...

.NEAR TERM...[Thru This Aftn]...This mornings sounding came in
really unstable with 4069 cape and a PWAT of 2.1 inches.  Today's
sounding is similar to last Wednesday sounding except that water
vapor loop shows PVA lobe sagging south into the Florida Panhandle
with sharp dry line boundary across Alabama extending northeast into
Central Georgia and into the Carolinas. With todays convective
temperature of 83F compared to Wednesdays 92F, we expect a much
earlier start but similar strength storms.  South of this boundary,
convection is already firing up in the very unstable moist area.
Lines of east-west convection will be attempting to sag
southsoutheast under prevailing northwesterly flow, outflow
boundaries and seabreeze effects may stall or even backbuild
convection back to the north.  However, individual Storm motion will
be to the east today.  A major challenge to the forecast will be the
collision of the convection associated with the upper level features
sagging south, combined with outflow boundaries and seabreeze
impacts could create situations for copious accumulation of rainfall
and localized flooding. Beyond that there is the potential for
isolated severe storms over the Panhandle west of the Apalachicola
River possibly extending in extreme southern portions of Southeast
Alabama.

&&
.AVIATION...
Very moist conditions generated MVFR to IFR conditions this morning
at the Aerodromes, however all sites are now VFR.  Expecting a very
active thunderstorm day today.

&&
.MARINE...
No changes to forecast issued last night.  Thunderstorms are already
very active along the near coastal sections from the Panhandle to
the Florida Big Bend.

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

BLOCK
Hazardous weather outlook, Jul 30, 3:45 AM CDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 AM EDT MON JUL 30 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-310845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
445 AM EDT MON JUL 30 2012 /345 AM CDT MON JUL 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
TODAY...ESPECIALLY SOUTH AND EAST OF A LINE FROM ABOUT DOTHAN TO
ALBANY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH
WIND GUSTS FROM 40 TO 60 MPH AND DIME TO QUARTER SIZE HAIL. AN
ISOLATED...BRIEF TORNADO CAN NOT BE RULED OUT. LOCALIZED FLOODING
WILL ALSO BE POSSIBLE...MAINLY IN URBAN AND LOW LYING AREAS THAT
RECEIVE A LOT OF RAIN IN A SHORT TIME. OTHERWISE...THE MOST COMMON
THREAT FROM TODAYS STORMS WILL BE FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY...

CONDITIONS APPEAR FAVORABLE FOR A MORE ORGANIZED SEVERE STORM
THREAT ON TUESDAY OR TUESDAY NIGHT THAN WHAT WE NORMALLY HAVE ON A
TYPICAL SUMMER DAY. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS...BUT DETAILS ARE NOT CLEAR AT THIS TIME. STAY TUNED FOR
UPDATES. OTHERWISE...A MORE SEASONAL SUMMERTIME PATTERN IS LIKELY
TO RETURN WEDNESDAY...WITH SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS...AND LESS OF A CHANCE FOR ORGANIZED SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SPOTTER ACTIVATION MAY NOT BE NEEDED TODAY...THERE
IS A GOOD CHANCE THAT ADVISORIES AND WARNINGS WILL BE
ISSUED...ESPECIALLY THIS AFTERNOON AND EVENING. SPOTTERS SHOULD
CONSIDER THEMSELVES ACTIVATED IF A WATCH...WARNING...OR ADVISORY
IS ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Jul 30, 2:36 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 SE PANAMA CITY        30.15N 85.64W
07/30/2012                   BAY                FL   LAW ENFORCEMENT

            POWER LINES DOWN ALONG HARRIS DR.

&&

HARRIGAN
Local storm report, Jul 30, 3:00 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 SE YOUNGSTOWN         30.35N 85.42W
07/30/2012                   BAY                FL   LAW ENFORCEMENT

            TREE DOWN ON SCOTTS FERRY RD AT THE INTERSECTION OF
            CLEMENTS RD.

&&

HARRIGAN
Local storm report, Jul 30, 3:25 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 E HILAND PARK         30.20N 85.60W
07/30/2012                   BAY                FL   LAW ENFORCEMENT

            TREE ON A HOUSE ON KELDAVE RD.

&&

HARRIGAN
Local storm report, Jul 30, 3:27 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     WATER SPOUT      1 S PANAMA CITY BEACH   30.20N 85.85W
07/30/2012                   GMZ750             FL   PUBLIC

            PHOTO OF A WATERSPOUT VERIFIED BY NWS EMPLOYEE.

&&

HARRIGAN
Local storm report, Jul 30, 3:36 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     OVERSTREET              30.00N 85.37W
07/30/2012                   GULF               FL   911 CALL CENTER

            POWER LINE DOWN IN OVERSTREET.

&&

DVD
Special weather statement, Jul 30, 6:12 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
712 PM EDT MON JUL 30 2012

FLZ017-018-GAZ158-310000-
THOMAS GA-LEON FL-INLAND JEFFERSON FL-
712 PM EDT MON JUL 30 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWEST
JEFFERSON...NORTHEAST LEON AND SOUTHWEST THOMAS COUNTIES...

* UNTIL 800 PM EDT

AT 710 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF MONTICELLO...OR NEAR FINCHER...
MOVING SOUTHWEST AT 15 MPH.

PEOPLE IN NORTHEASTERN LEON...NORTHERN JEFFERSON AND SOUTHWESTERN
THOMAS COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3041 8392 3054 8423 3078 8399 3068 8382
TIME...MOT...LOC 2312Z 034DEG 12KT 3065 8396

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:59 AM CDTSpecial Weather StatementTAEFranklin, Gulf61 min
Jul 30, 9:39 AM CDTSpecial Weather StatementTAEBay, Franklin, Gulf, Wakulla51 min
Jul 30, 9:43 AM CDTSpecial Marine WarningTAE62 min
Jul 30, 10:55 AM CDTSpecial Weather StatementTAECalhoun, Gadsden, Jefferson, Leon, Liberty, Wakulla65 min
Jul 30, 11:13 AM CDTSpecial Weather StatementTAEDixie, Lafayette, Taylor62 min
Jul 30, 11:59 AM CDTSpecial Marine WarningTAE61 min
Jul 30, 12:16 PM CDTSpecial Weather StatementTAEDixie, Lafayette, Taylor59 min
Jul 30, 12:32 PM CDTSevere Thunderstorm WarningTAEDixie43 min
Jul 30, 12:45 PM CDTSevere Thunderstorm WarningTAEWalton45 min
Jul 30, 12:54 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington51 min
Jul 30, 1:12 PM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington63 min
Jul 30, 1:30 PM CDTSevere Thunderstorm WarningTAEWalton45 min
Jul 30, 1:44 PM CDTSpecial Marine WarningTAE106 min
Jul 30, 1:47 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Walton, Washington58 min
Jul 30, 2:09 PM CDTSevere Thunderstorm WarningTAEWalton51 min
Jul 30, 2:39 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Liberty66 min
Jul 30, 3:12 PM CDTSpecial Marine WarningTAE2 hr
Jul 30, 3:49 PM CDTSevere Thunderstorm WarningTAELiberty31 min
Jul 30, 3:54 PM CDTSevere Thunderstorm WarningTAECalhoun, Liberty26 min
Jul 30, 4:28 PM CDTSevere Thunderstorm WarningTAEWalton12 min
Jul 30, 6:12 PM CDTSpecial Weather StatementTAEJefferson48 min
Jul 30, 6:50 PM CDTSevere Thunderstorm WarningTAEJefferson, Leon40 min
Jul 30, 6:04 PM CDTSevere Thunderstorm WarningTAECoffee, Dale56 min
Jul 30, 6:37 PM CDTSevere Thunderstorm WarningTAEDale, Geneva, Houston53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.